November 12, 2002
Question from New Zealand:
My son has been on an insulin pump for about six months. At his last site change, his level about two hours later was 20 mmol/L [360 mg/dl] so I gave a 0.3 unit correction bolus and tested an hour later. He had gone up to 26 mmol/L [468 mg/dl] so I thought there must be a site problem because the 0.3 unit bolus seemed to do nothing at all. I did another site change and gave a 0.4 unit correction bolus, but his blood sugar was still at 20 mmol/L [360 mg/dl] about four hours later so I gave another correction bolus of 0.3 units. His blood sugar then dropped to 7 mmol/L [126 mg/dl] four hours later, and was 4.9 mmol/L [88 mg/dl]. How long should we wait after a correction bolus before doing another correction bolus if the blood sugar level has actually gone up or not gone down at all?
Usually three hours between correction boluses should be adequate. However at night, young children may be much more sensitive to corrective doses than they are during the day. We generally ask our families with younger children with diabetes to do “half” corrective doses at or after bedtime rather than a full dose. It is also possible that your child had some ketones which made him insulin resistant at the time of the initial corrections. Once these cleared he became more insulin sensitive.